It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-29-2013, 05:01 PM   #1
Newbie
(female)
 
Join Date: Jan 2013
Location: Indiana, U.S.
Posts: 1
jleigh5570 HB User
Question From 50mcg Fentanyl patches to Opana ER 40mg

Hi everyone,

I am new to this board, but not to taking pain meds. I am currently on 50mcg Fentanyl patches and have been since Sept. I have been battling severe constipation regardless of numerous methods to remedy it. My doc has decided to switch me to Opana ER 40 mg. I picked them up today but am feeling very ambivalent about taking them. After reading so many negative reviews about Opana ER I am unsure if it's even worth it. I am worried about: 1. Possibly experiencing w/d symptoms from stopping the Fentanyl and going straight to the Opana. 2. I am concerned about whether these pills will even manage my pain. 3. I am worried about side effects of Opana, as well as whether or not this will solve the problem with the constipation.

Can anyone help shed some light on this for me on the points I mentioned above? Thanks so much!!

Jen

 
Old 01-29-2013, 05:28 PM   #2
Senior Veteran
(female)
 
Join Date: Feb 2007
Location: Chester, VA
Posts: 1,737
noevr HB Usernoevr HB Usernoevr HB Usernoevr HB Usernoevr HB Usernoevr HB Usernoevr HB Usernoevr HB Usernoevr HB Usernoevr HB Usernoevr HB User
Re: From 50mcg Fentanyl patches to Opana ER 40mg

Hi, I take opana Er and opana ir. I was on Percocet 10/500 and was switched to opana er 20 mg with opana ir 5 mg for breakthrough pain. It was a very smooth transition for me. I loved that I didn't have to take something every 6 hrs and I don't have any side effects.

At first I didn't need the breakthrough pain meds as much but now I do because I've had shoulder surgery since and it has left me with lots of pain, my dr has had to bump up the mg some on both scripts to help.

If you find it's not enough you may want to mention this idea of breakthrough dose.

I'm not sure of the dosage you might need when switching over you might could look it up though.

One thing about opana you don't have to worry about highs and lows it doesn't work that way it's another reason I love this med. good luck let us know how you do. Cathy

 
Sponsors Lightbulb
   
Old 01-29-2013, 07:56 PM   #3
Senior Veteran
(female)
 
Join Date: Mar 2012
Location: Washington
Posts: 793
tortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB User
Re: From 50mcg Fentanyl patches to Opana ER 40mg

You won't know until you try. Conversion is really an educated guess. From one chart I looked at those doses are considered about equal. Its common for doctors to start at a lower conversion as to not risk overdose, so its definitely possible to have some increased pain or withdrawal at first until they get the dose up.

Do they have you scheduled for a follow up soon or give you extra breakthrough medication? My doctor has me come in after 1-2 weeks when we do a big med change (instead of 4 weeks).

Definitely call if you are miserable, but try to give it at least a couple days, and recognize that it may take some time for it to kick in. Also, be sure to get a schedule from your doctor and/or pharmacist of when you start taking the Opana ER pills after taking off the patch (a period of time should go by between, as medication form the patch stays in your system).

As for the constipation, what have you tried? Miralax seems to be the most popular. There is no max dose and it can take a week or two to really get going in your system if you are very backed up. I know some folks try things but aren't told how long to try them, or that you can take a higher dose. Some need a combo of a stool softeners and laxative. Some info says for opiate induced constipation you should avoid fiber supplements. Shoreline just posted a recipe for "Yakima Fruit Paste" and a recommendation for "Cascara Segrada" in another thread.

Yes some meds may cause less constipation, similar to varying side effects or relief. There will be mixed info on every med. Some folks are very anxious about a switch but then find it much better. Worst case its a bad med for you or you need a dose increase...it may happen. But we don't know what will be the best for us until we try it out. Best wishes.
__________________
Kate
constant headache since 2006

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



tortoisegirl (159), gmak (156), Shoreline (152), BB07 (94), backhurtz (84), katlin09 (69), Ilovemycutedog (53), galalena (50), jonnstar (35), Isotope (34)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (859), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 02:16 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!